Heart disease may increase risk of fractures in women with osteoporosis
A group of bone and heart health experts from Australia recently released a report citing cardiovascular disease (CVD) as a factor that increases the risk of osteoporosis.
Their study, which was published in the journal Calcified Tissue International (CTI)
, found that women over the age of 50 who have CVDs are 3 percent more likely to suffer a major osteoporotic fracture in 10 years than women of the same age without heart disease.
Its authors also found that mature women with CVD are more likely to have already suffered a broken bone, to have secondary osteoporosis - which is bone loss caused by other medical conditions - or to be taking glucocorticoids.
The latter medication is often used to treat autoimmune or inflammatory disorders.
To acquire their results, the group asked primary care physicians to recruit more than 17,000 women for the study. Each participant was interviewed by a trained nurse who recorded their medical and lifestyle histories.
The team then analyzed the data and weighted it based on age, body mass index and tobacco and alcohol use.
They found that women over 50 with CVD were somewhat more likely to have osteoporosis in all age categories. Among more elderly women, like those in their 80s and 90s, the effect was more pronounced.
An estimated 4 million women in the U.S. are living with some form of heart disease, according to the Women's Heart Foundation. Every year, 435,000 of them have heart attacks, it adds.
By comparison, more than 35 million American women over the age of 50 have osteoporosis, the National Osteoporosis Foundation states.
The authors of the CTI
report theorized that connections between the two condition may be numerous. They suggested that the poor diet that contributes to CVD may also increase the risk of osteoporosis.
Additionally, the team wrote that medications like glucocorticoids can cause bone loss, while, conversely, osteoporosis treatments like zoledronic acid may lower the risk of CVD-related death.